Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Sobolev-type approximation rates for divergence-free and curl-free RBF interpolants


Author: Edward J. Fuselier
Journal: Math. Comp. 77 (2008), 1407-1423
MSC (2000): Primary 41A63, 41A05; Secondary 41A30, 65D05
DOI: https://doi.org/10.1090/S0025-5718-07-02096-0
Published electronically: December 27, 2007
MathSciNet review: 2398774
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, error estimates have been made available for divergence-free radial basis function (RBF) interpolants. However, these results are only valid for functions within the associated reproducing kernel Hilbert space (RKHS) of the matrix-valued RBF. Functions within the associated RKHS, also known as the ``native space'' of the RBF, can be characterized as vector fields having a specific smoothness, making the native space quite small. In this paper we develop Sobolev-type error estimates when the target function is less smooth than functions in the native space.


References [Enhancements On Off] (What's this?)

  • 1. R. K. Beatson, J. C. Carr, and W. R. Fright, Surface interpolation with radial basis functions for medical imaging, IEEE Trans. Med. Imaging 16 (1997), no. 1, 96-107.
  • 2. Rob Brownlee and Will Light, Approximation orders for interpolation by surface splines to rough functions, IMA J. Numer. Anal. 24 (2004), no. 2, 179-192. MR 2046173 (2005c:41013)
  • 3. Robert Dautray and Jacques-Louis Lions, Mathematical analysis and numerical methods for science and technology. Vol. 3, Springer-Verlag, Berlin, 1990.
  • 4. Edward J. Fuselier, Refined error estimates for matrix-valued radial basis functions, Ph.D. thesis, Texas A&M University, 2006.
  • 5. -, Improved stability estimates and a characterization of the native space for matrix-valued RBFs, Adv. Comput. Math. (2007) (to appear).
  • 6. Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986, Theory and algorithms. MR 851383 (88b:65129)
  • 7. P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683 (86m:35044)
  • 8. E. J. Kansa, Multiquadrics--a scattered data approximation scheme with applications to computational fluid-dynamics. I. Surface approximations and partial derivative estimates, Comput. Math. Appl. 19 (1990), no. 8-9, 127-145. MR 1040157 (91b:65022)
  • 9. -, Multiquadrics--a scattered data approximation scheme with applications to computational fluid-dynamics. II. Solutions to parabolic, hyperbolic and elliptic partial differential equations, Comput. Math. Appl. 19 (1990), no. 8-9, 147-161. MR 1040158 (91b:65023)
  • 10. N. Kojekine, Computer graphics and computer aided geometric design by means of compactly supported radial basis functions, Ph.D. thesis, Tokyo Institute of Technology, 2003.
  • 11. Svenja Lowitzsch, Error estimates for matrix-valued radial basis function interpolation, J. Approx. Theory 137 (2005), no. 2, 238-249. MR 2186949 (2006h:41042)
  • 12. Francis J. Narcowich, Recent developments in error estimates for scattered-data interpolation via radial basis functions, Numer. Algorithms 39 (2005), no. 1-3, 307-315. MR 2137758 (2006b:65017)
  • 13. Francis J. Narcowich and Joseph D. Ward, Norms of inverses and condition numbers for matrices associated with scattered data, J. Approx. Theory 64 (1991), no. 1, 69-94. MR 1086096 (92b:65017)
  • 14. -, Generalized Hermite interpolation via matrix-valued conditionally positive definite functions, Math. Comp. 63 (1994), no. 208, 661-687. MR 1254147 (95c:41014)
  • 15. -, Scattered data interpolation on spheres: error estimates and locally supported basis functions, SIAM J. Math. Anal. 33 (2002), no. 6, 1393-1410. MR 1920637 (2003j:41021)
  • 16. -, Scattered-data interpolation on $ {\mathbb{R}}^n$: error estimates for radial basis and band-limited functions, SIAM J. Math. Anal. 36 (2004), no. 1, 284-300. MR 2083863 (2005g:41011)
  • 17. Francis J. Narcowich, Joseph D. Ward, and Holger Wendland, Sobolev bounds on functions with scattered zeros, with applications to radial basis function surface fitting, Math. Comp. 74 (2005), no. 250, 743-763. MR 2114646 (2005k:41051)
  • 18. -, Sobolev error estimates and a Bernstein inequality for scattered data interpolation via radial basis functions, Constr. Approx. 24 (2006), no. 2, 175-186. MR 2239119 (2007g:41020)
  • 19. Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44:7280)
  • 20. G. N. Watson, A treatise on the theory of Bessel functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1966. MR 1349110 (96i:33010)
  • 21. Holger Wendland, Scattered data approximation, Cambridge Monographs on Applied and Computational Mathematics, vol. 17, Cambridge University Press, Cambridge, 2005. MR 2131724 (2006i:41002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A63, 41A05, 41A30, 65D05

Retrieve articles in all journals with MSC (2000): 41A63, 41A05, 41A30, 65D05


Additional Information

Edward J. Fuselier
Affiliation: Department of Mathematical Sciences, United States Military Academy, West Point, New York 10996
Email: edward.fuselier@usma.edu

DOI: https://doi.org/10.1090/S0025-5718-07-02096-0
Received by editor(s): June 5, 2006
Received by editor(s) in revised form: April 8, 2007
Published electronically: December 27, 2007
Additional Notes: The results are part of the author’s dissertation written under the guidance of Francis Narcowich and Joe Ward at Texas A&M University, College Station, Texas 77843

American Mathematical Society